Thunderstorm Wind, Fountain
- When
- July 8, 4:27 PM EST to 4:29 PM EST
- Where
- Fountain County, Covington
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -87.400
Early in the afternoon of July 8, an squall line developed over northwest Illinois and accelerate southeastward across the IND CWA . Dew points in the mid 70s were pooled south of a stationary front that was located across Northern Indiana and the upper dynamics were strong for July with strong uni-directional shear present.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Early in the afternoon of July 8, an squall line developed over northwest Illinois and accelerate southeastward across the IND CWA . Dew points in the mid 70s were pooled south of a stationary front that was located across Northern Indiana and the upper dynamics were strong for July with strong uni-directional shear present. These ingredients resulted in a derecho event during the late afternoon and evening across Central Indiana. Trees were down across most of the counties in the IND CWA. Structural damage was not widespread, however as it was limited to trees falling on cars and houses and broken windows at the Kokomo Courthouse. An 18 year old girl had her neck broken as a tree fell on her car.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 2:20 PM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST SUN JUL 8 2001 AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT. CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL. BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT. BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS. WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO KEEP POPS OUT AT THAT TIME. NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL NUMBERS LOOK REASONABLE. .IND...NONE. JAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
102 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 AM 5 E CAMBY IN WIND DAMAGE
07/08/01 MARION REPORTED BY OFF-DUTY
NWS EMPLOYEE. 50 FOOT
TREE FELL ON HOUSE AT
MANN RD. AND SOUTHPORT
RD.INZ028>030-035>049-051>057-060>065-067>072-082000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 131 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... NO WARNINGS WERE IN EFFECT AT 125 PM EST...AND NO SEVERE WEATHER HAS BEEN REPORTED TO THE INDIANAPOLIS NATIONAL WEATHER SERVICE OFFICE SINCE NOON. HOWEVER, THE WARM AND HUMID AIRMASS...COMBINED WITH A STATIONARY FRONT THROUGH CENTRAL INDIANA...COULD RESULT IN THE REFORMATION OF NEW THUNDERSTORMS IN THE WATCH AREA. AT 125 PM EST SHOWERS WERE STILL LINGERING EAST OF GREENSBURG AND NORTH VERNON IN SOUTHEAST INDIANA. < A NEW THUNDERSTORM WITH INTENSE CLOUD TO GROUND LIGHTNING AND HEAVY RAIN BETWEEN MUNCIE AND NEW CASTLE WAS EXPECTED TO MOVE EAST OF SUMMIT LAKE SATE PARK BY 2 PM EST. CURRAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM ROCKLANE IN WIND DAMAGE
07/08/01 JOHNSON REPORTED BY OFF-DUTY
NWS EMPLOYEE. UPROOTED
TREES SOUTH AND EAST OF
FRANKLIN RD AND
ROCKLANE RD. 30X60
FOOT PARTY TENT
WEIGHTED WITH SANDBAGS
LANDED UPSIDE DOWN ON
HOUSE.INZ021-028>031-035>049-051>057-060>065-069>072-082115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 313 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 900 PM EST... NO WARNINGS WERE IN EFFECT AT 300 PM EST...HOWEVER, THE WARM AND HUMID AIRMASS COULD RESULT IN THE REDEVELOPMENT OF NEW THUNDERSTORMS IN THE WATCH AREA. AT 315 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS. SOME OF THESE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE POSSIBLE OF PRODUCING LARGE HAIL...DANGEROUS LIGHTNING AND DESTRUCTIVE WINDS.
INZ028-029-035-043-082130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 337 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST... NO WARNINGS WERE IN EFFECT AT 330 PM EST...HOWEVER, THUNDERSTORMS ARE INTENSIFYING RAPIDLY IN EASTERN ILLINOIS. 70 MPH WINDS HAD CAUSED CONSIDERABLE WIND DAMAGE IN ILLINOIS EARLIER THIS AFTERNOON. THE WARM AND HUMID AIRMASS COULD RESULT IN THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 80 TO 90 MPH. AT 330 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS. THUNDERSTORMS WITH DANGEROUS LIGHTNING TORRENTIAL RAINS AND GUSTY WINDS WILL MOVE INTO THE LAFAYETTE...ATTICA...AND WILLIAMSPORT AREAS BY 430 PM EST. STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON. CURRAN
INZ030-036>042-045>049-054>057-065-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 420 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST... AT 415 PM EST...RADAR WAS INDICATING NUMEROUS THUNDERSTORMS POPPING UP MAINLY NORTH OF INTERSTATE 70 FROM GREENFIELD TO ROCKVILLE AND NORTH TO KOKOMO. THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST AROUND 30 MPH. THUNDERSTORMS WILL REACH DOWNTOWN INDIANAPOLIS AND SHELBYVILLE BY 430 PM. THESE STORMS ARE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH. THESE STORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH 6 PM. STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON.
The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
33 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252737, 5252821, 5252822, 5252823, 5252824, 5252826, 5252827, 5252830, 5252825, 5252828, 5252829, 5252831, 5252832, 5252833, 5252834, 5252835, 5252836, 5252837, 5252838, 5252840, 5252841, 5252839, 5252842, 5252845, 5252843, 5252844, 5252846, 5252847, 5252848, 5252849, 5252850, 5252851, 5252852.